High Wind, Central Highlands
- When
- January 10, 4:20 PM MST to 4:30 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Peak wind gust of 59 mph at Clines Corners.
A powerful winter storm that slammed southern California with deadly flooding and heavy mountain snow on January 8th moved east across Arizona on the 9th then fizzled out over New Mexico on the 10th. This system did however bring an end to exceptionally long dry streaks over many parts of the state.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A powerful winter storm that slammed southern California with deadly flooding and heavy mountain snow on January 8th moved east across Arizona on the 9th then fizzled out over New Mexico on the 10th. This system did however bring an end to exceptionally long dry streaks over many parts of the state. Light snowfall amounts of 1 to 3 impacted impacted the western mountains with slightly better accumulations of 3 to 6 inches on the central mountain chain. Three hundredths of an inch of rainfall at the Albuquerque Sunport broke a 96 day dry stretch, the fifth longest streak on record. West and northwest winds were the more prominent impact over a large part of the state. Widespread wind gusts up to 50 mph were reported over northern and central New Mexico. The strongest winds occurred over the high plains of eastern New Mexico where gusts near 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 10, 3:42 PM MST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 342 PM MST Wed Jan 10 2018 .SYNOPSIS... A trailing storm system will result in scattered snow showers for much of the northwest third of the state this evening and overnight. Additionally, a backdoor cold front will increase snow chances for mainly northeast New Mexico overnight. Moderate to strong west and northwest winds will continue across much of the area overnight, continuing through Thursday night. Dry northwest flow aloft will transition over the area Friday and continue through early next week. A backdoor cold front is expected to bring cooler air to the eastern plains Friday night and Saturday. && .DISCUSSION... The cyclolysis continues this afternoon. Upper low is centered near Estancia as of this writing. The lack of sub-tropical convection across the EPAC resulted in a weakening jet stream and an upper low filling/weakening as it moved east through AZ last night. A trailing upper level short-wave trough/vort lobe still on track to bring a round of fairly widespread snow to the northwest half or so of the state this evening and overnight. Added the Raton Ridge/Pass zone to the winter weather advisories given the backdoor surge and the models generating 0.40" of liquid at/near Raton PAss. Latest wind progs keeping moderate to strong northwest winds going most areas tonight, Thursday and Thursday night, especially higher terrain. Expect snow and blowing snow as a result this evening. Dry northwest flow aloft moves overhead Thursday afternoon and continues into early next week. Warm-up is on track areawide Friday. Models continue to bring in a backdoor cold front across eastern NM Friday night and Saturday, dropping high temps on Saturday by 15 to 20 degrees east of the central mountain chain. GFS and ECMWF agree that the high amplitude ridge over the intermountain west will translate ewd over the Rockies Tuesday. This allows an upper level trough to slide east through the Central Rockies, north of NM Wednesday with subsequent troughs moving farther south. This would agree with the latest MJO progs, shifting tropical convection ewd into the central Pacific Ocean (phase 3), allowing the East Asian jet to finally punch ewd over the North American continent. We can only hope. 33 && .FIRE WEATHER... An upper level trough will move rapidly to the east northeast tonight from eastern NM this evening to eastern KS by 12Z Thursday morning. Behind the trough, strong west northwest flow aloft will produce sustained west northwest winds between 25 and 30 mph from west central NM to the southeast plains this evening. Wind advisories have been posted for these areas through 09Z Thursday morning. A backdoor cold front will move into the northeast plains this evening and continue to the south tonight into the southeastern plains before dawn. The backdoor front will cause winds across the eastern plains to shift from west and west northwest to north and north northeast with sustained winds from 25 to 30 mph. Wind advisories are also out through 09Z for the northeastern and east central plains. Rain and snow showers will develop along and behind the backdoor cold front tonight. In the colder air to the north, the northeast plains could receive up to around one half an inch of snow, while the northeast highlands could receive 1 to 3 inches of snow. Snow showers will also develop tonight in the northern and western mountains with several inches possible. Due to recent precipitation and increasing low level moisture, recoveries tonight should be mainly good to excellent. Weak surface high pressure from the central Rockies will settle over northern and central NM Thursday. Colder air will remain across the region with high temperatures below normal east of the central mountains and near normal to the west. Breezy winds in the higher elevations of western NM and in the far eastern plains will diminish Thursday afternoon, as lighter winds aloft build into the region from the northwest. Ventilation Thursday will be reduced to poor to fair, except for the far eastern plains, where it will be good. A weak trough will move eastward across the central Rockies Thursday night into Friday. A band of stronger west to northwest winds aloft will cross central NM Thursday night. This area of stronger winds aloft will produce west northwest winds along and east of the central mountains after midnight Thursday through mid afternoon Friday. A backdoor cold front will move across the eastern plains Friday night into Saturday, causing temperatures to fall below normal across the eastern plains Saturday. Ventilation rates Saturday will be poor with a few pockets of fair. Dry weather expected to continue into early next week with a stronger backdoor cold front Monday and Monday evening. && .AVIATION... 18Z TAF CYCLE An upper low will cross northern and central NM today and move into northwestern TX tonight. Occasional showers and mountain obscurations are expected today across the entire area. Deepening surface low pressure in West TX this afternoon will generate west to west southwest wind gusts between 28 to 40 knots. Mountain obscurations will clear out across the central mountains tonight, but will persist across western NM. A strong upper level jet will bring showers to west central and northwestern NM tonight with localized MVFR ceilings and visibilities. A backdoor cold front will move into northeastern NM after 00Z and move southward during the evening, shifting winds to the north and northeast with gusts to 35 knots. Northwest winds will gust to 35 knots across the rest of the region tonight behind the departing storm to the east. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 22 45 20 50 / 40 0 0 0 Dulce........................... 15 41 14 45 / 40 0 0 0 Cuba............................ 17 40 18 47 / 60 0 0 0 Gallup.......................... 19 46 13 54 / 50 0 0 0 El Morro........................ 17 43 11 52 / 70 0 0 0 Grants.......................... 18 45 14 53 / 60 0 0 0 Quemado......................... 24 44 21 52 / 50 0 0 0 Glenwood........................ 27 56 28 63 / 20 0 0 0 Chama........................... 12 37 12 42 / 60 0 0 0 Los Alamos...................... 29 45 27 50 / 30 0 0 0 Pecos........................... 24 44 24 50 / 40 5 0 0 Cerro/Questa.................... 18 36 17 44 / 60 5 0 0 Red River....................... 17 32 18 40 / 70 5 0 0 Angel Fire...................... 19 37 12 45 / 60 5 0 0 Taos............................ 21 41 13 48 / 40 0 0 0 Mora............................ 22 42 21 51 / 40 5 0 0 Espanola........................ 27 49 23 54 / 30 0 0 0 Santa Fe........................ 28 41 28 48 / 40 0 0 0 Santa Fe Airport................ 21 44 20 50 / 30 0 0 0 Albuquerque Foothills........... 30 48 29 54 / 30 0 0 0 Albuquerque Heights............. 31 49 28 55 / 30 0 0 0 Albuquerque Valley.............. 28 51 22 57 / 20 0 0 0 Albuquerque West Mesa........... 30 49 27 56 / 20 0 0 0 Los Lunas....................... 25 52 15 58 / 20 0 0 0 Rio Rancho...................... 30 49 28 56 / 20 0 0 0 Socorro......................... 31 55 23 61 / 10 0 0 0 Sandia Park/Cedar Crest......... 26 42 26 50 / 40 0 0 0 Tijeras......................... 25 45 23 53 / 40 0 0 0 Moriarty/Estancia............... 25 46 19 55 / 30 0 0 0 Clines Corners.................. 22 43 23 51 / 20 5 0 0 Gran Quivira.................... 28 45 25 53 / 30 0 0 0 Carrizozo....................... 28 48 27 55 / 30 0 0 0 Ruidoso......................... 24 47 24 56 / 40 5 0 0 Capulin......................... 17 36 16 52 / 60 5 0 0 Raton........................... 19 41 13 55 / 40 5 0 0 Springer........................ 21 44 15 56 / 30 5 0 0 Las Vegas....................... 20 44 20 55 / 30 5 0 0 Clayton......................... 24 41 20 58 / 50 5 0 0 Roy............................. 22 43 18 56 / 30 5 0 0 Conchas......................... 34 48 24 61 / 30 10 0 0 Santa Rosa...................... 31 47 24 61 / 30 20 0 0 Tucumcari....................... 31 49 21 63 / 30 10 0 0 Clovis.......................... 31 47 23 62 / 30 10 0 0 Portales........................ 34 49 24 62 / 40 20 0 0 Fort Sumner..................... 29 48 21 61 / 30 20 0 0 Roswell......................... 36 54 25 67 / 10 10 0 0 Picacho......................... 37 51 31 61 / 5 5 0 0 Elk............................. 32 49 28 60 / 10 5 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 2 AM MST Thursday for the following zones... NMZ507-508-515-518-519-521>540. Winter Weather Advisory until 11 PM MST this evening for the following zones... NMZ502-504-506-511>514. Winter Storm Warning until 11 PM MST this evening for the following zones... NMZ510. && 33
Hazardous Weather Outlook National Weather Service Albuquerque NM 344 AM MST Wed Jan 10 2018 NMZ501>540-111200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 344 AM MST Wed Jan 10 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Snow will return to the high elevations of the northern and western mountains today and persist through this evening, while rain or a rain-snow mix is expected at lower elevations. The initial round of precipitation will arrive this morning as a Pacific front races from west to east, then additional showers will persist throughout the day, especially north of I-40. Yet another round of snow is possible this evening across northwest and west central New Mexico. Strong to damaging westerly winds are also expected this afternoon which may result in blowing snow at higher elevations and blowing dust at lower elevations that do not see precipitation. Wind gusts between 45 and 60 mph are likely especially south of Interstate 40. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow and rain amounts as well as high wind speeds through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MST WED JAN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM HIGH SUST WINDS 18 NNE ENCINOSO 33.92N 105.33W
01/10/2018 M45 MPH LINCOLN NM APRSWXNET/CWOP
&&
EVENT NUMBER ABQ1800020
CA2 high wind. Local standard time, as filed.
Peak wind gust of 59 mph at Clines Corners.
Peak wind gusts topped out at 61 mph 18 miles north-northeast of Encinoso.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727031, 727032.